September 12, 2016 1:56 pm
Updated: September 12, 2016 3:37 pm

Parents, you’re likely giving your kids too much medicine, study warns

About one in five kids under age six continued to be given over-the-counter cough and cold medicines, despite a Health Canada-mandated warning against use of the products in young children, researchers have found.

A A

New research suggests that most parents make major dosing errors when they’re giving their kids liquid medication.

Eighty per cent of parents make at least one dosing error when they’re giving their kids liquid medication, a New York University study is warning.

Sixty-eight per cent of the time the mistake is overdosing – when parents rely on the plastic cup that comes with the drugs, they’re four times more likely to give their kids too much or too little medication.

Story continues below

READ MORE: Why do parents refuse vaccines? They don’t think they’re necessary anymore

“We did this study because poorly designed drug labels and medication packaging make it difficult for people to understand how to give medications correctly – and many people make errors in dosing medications … I have seen many parents getting confused about how to correctly give medications to their children. This is what inspired me to work on [this] research,” lead researcher, Dr. Shonna Yin, told Global News. Yin is a pediatrician and professor of pediatrics and public health at the university’s School of Medicine.

“When too much of a medication is given, we worry that a child will experience side effects or will be harmed by the medicine. With cough medicine, symptoms of an overdose might include severe nausea and vomiting, dizziness, drowsiness and confusion,” Yin explained.

Yin and her team worked with 2,110 parents in an experiment that had them doling out what they thought was the appropriate amount of medicine.

(Over the past decade, researchers conducted similar studies but with adult medications. This time around, Yin wanted to look at kids’ medication specifically.)

READ MORE: 6 vaccination myths debunked

Turns out, 85 per cent of parents made at least one mistake over the course of nine trials. Twenty-one per cent made at least one large error – they were handing out two times the recommended dose of cough syrup.

Most kids’ medication is in liquid form. Here’s where things get tricky: there’s a wide range of measurements, such as millilitres, teaspoons and tablespoons, which can confuse parents, Yin’s research suggested.

Parents are better off using oral syringes and droppers over kitchen spoons which aren’t always the same size. That’s what the American Academy of Pediatrics and the U.S. Food and Drug Administration already recommend.

READ MORE: Are your young kids fighting a cold? Don’t give them medicine, FDA says

Dr. Trey Coffey, general pediatrician and medical safety officer at the Hospital for Sick Children, said giving the wrong dosage is a “common problem” she sees while on the job. SickKids is running a Caring Safely program, which aims to reduce medication errors and other preventable harm, and includes working closely with parents to bolster their role in keeping children safe.

“There are a lot of things that make this exceptionally difficult to do safely … there’s really an opportunity for greater awareness and advocacy to reduce these errors,” she told Global News.

Doctors could write prescriptions in milligrams, but parents are pouring the medication in millilitres, for starters.

In other cases, the drugs are administered by the child’s weight. A parent could know their kids’ weight in pounds but the dosage is decided in kilograms.

Parents could have problems with health literacy, making them intimidated by difficult-to-understand labels.

READ MORE: How do you treat the common cold? Here’s what works and what doesn’t

But doctors, pharmacists and parents need to do their part to make sure wrong dosages aren’t handed out.

“Too little is not effective, the right amount treats you with the right amount of side effects, but too much is where you get into risk,” Coffey warned.

“People assume over the counter [drugs] are safe. An overdose can be life threatening, with heart rhythm problems for example. That’s why it’s important to make sure you’re giving the right dose,” she said.

Coffey has become conscious of how she’s writing out prescriptions and explaining them to her patients. She stops to make sure parents understand by asking them to repeat the instructions back to her.

READ MORE: Telling the difference between cold and flu symptoms

Pharmacists can help by repeating directions to parents, too. Yin said parents can even ask for a dosing tool if they don’t have one at home.

“They should never use a kitchen spoon to dose medicines. To dose most accurately, they should use a syringe instead of a cup, especially for small dose amounts,” Yin said.

Finally, if parents aren’t sure, they should ask a family member to check their math, or call their family doctor or local pharmacy for advice.

“This research shows a lot of parents are finding this challenging. Take the time to make sure you can read the label and understand, but don’t proceed if you’re not certain,” Coffey said.

The full findings were published Monday in the journal Pediatrics. It was funded by the National Institutes of Health.

For more drug safety information for kids, Coffey recommended these sites.

carmen.chai@globalnews.ca

© 2016 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.